Arizona, 2008

Flash Flooding and Hail in Arizona, June 26, 2008

June 26, 2008 · NWS TWC · 7 events in 2 counties and zones

A large cluster of thunderstorms developed across much of the Tucson metro area and western Cochise County causing strong winds, hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A large cluster of thunderstorms developed across much of the Tucson metro area and western Cochise County causing strong winds, hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 26, 9:00 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 9:00 AM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST THU JUN 26 2008

.SYNOPSIS...MOISTURE IS IN PLACE FOR ANOTHER CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TODAY. WITH LITTLE REINFORCEMENT
WE WILL START TO LOOSE A LITTLE MOISTURE BY THIS WEEKEND...BUT
SHOULD KEEP ENOUGH FOR SOME BUILDUPS NEAR THE MOUNTAINS IN THE
AFTERNOON AS TEMPERATURES CLIMB TO HOTTER LEVELS AGAIN.

&&

.DISCUSSION...UPPER HIGH IS CURRENTLY CENTERED OVER CHIHUAHUA
MEXICO...ALTHOUGH THIS CENTER IS BROAD IN NATURE AND THE RIDGE
EXTENDS FROM TEXAS TO ARIZONA. TROUGH IS CURRENTLY IN PLACE ALONG
THE WEST COAST AND EXTENDS AS FAR SOUTH AS THE BAJA SPUR. A SOUTH TO
SOUTHWEST FLOW EXISTS OVER ARIZONA BETWEEN THESE FEATURES. THIS FLOW
HAS BEEN PRESENT OVER THE PAST COUPLE OF DAYS AND HAS PULLED
MOISTURE FROM NORTHERN MEXICO INTO SOUTHEAST ARIZONA. THIS
MOISTENING HAS ALSO BEEN AIDED BY OUTFLOWS FROM CONVECTIVE COMPLEXES
OVER NORTHERN MEXICO OVER THE PAST FEW DAYS.

THE 12Z TUS SOUNDING IS PROMISING FOR THUNDERSTORM ACTIVITY MOSTLY
DUE TO MOISTURE INCREASE. SOUNDING AND GOES IMAGERY INDICATE
PRECIPITABLE WATER AROUND 1.10 INCHES...WHICH IS UP ABOUT .30 FROM
YESTERDAY. THE TEMPERATURE PROFILE SHOWS SLIGHT COOLING IN THE
SURFACE-500 MB LAYER...HOWEVER THIS SHOULD NOT BE AN IMPEDIMENT IN
THUNDERSTORM DEVELOPMENT WITH LAPSE RATES REMAINING STEEP. SOME
SLIGHT WARMING 460-370MB AND COOLING 370-280MB. OVERALL THE SOUNDING
SHOWS AN UNSTABLE ENVIRONMENT WHEN CONSIDERING AN AFTERNOON HIGH IN
THE LOWER 100S AND DEWPOINT IN THE MID 40S. INCREASE IN MOISTURE
WILL PROVIDE BETTER CHANCES FOR MEASURABLE RAINFALL WITH
STORMS...BUT THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND
BLOWING DUST.

UPPER LOW WILL CUT OFF FROM MAIN TROUGH WEST OF SAN DIEGO
OVERNIGHT. THIS LOW WILL LIFT NORTH ALONG THE WEST COAST OVER THE
WEEKEND...WITH THE MID-LEVEL UPPER HIGH CENTER SHIFTING WEST OVER
NORTHERN SONORA. AS THIS OCCURS A MORE WESTERLY FLOW WILL DEVELOP
OVER THE AREA...PUSHING THE BEST MOISTURE INTO NEW MEXICO. BEST
THUNDERSTORM CHANCES IN THIS PATTERN WILL BE EAST OF
TUCSON...ESPECIALLY ALONG THE NEW MEXICO BORDER. THIS DRIER LESS
THUNDERSTORM COVERAGE PATTERN WILL PERSIST THROUGH NEXT WEEK.

&&

.FIRE WEATHER...MODEST INCREASES IN RELATIVE HUMIDITY WILL HELP
MITIGATE FIRE DANGER OVER SOUTHEAST ARIZONA...HOWEVER THE ADDED
MOISTURE WILL ENCOURAGE MORE THUNDERSTORMS TO FORM THIS AFTERNOON
AND EVENING. AGAIN...ANY STORMS WILL BE CAPABLE OF DRY LIGHTNING AND
GUSTY ERRACTIC OUTFLOW WINDS. SOME DRYING IS EXPECTED BY THIS
WEEKEND WITH A RETREAT TO LESS THUNDERSTORM COVERAGE.

&&

.AVIATION...SOUTHWEST WINDS OF 10-15 KTS THIS AFTERNOON. ANOTHER
ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...ESPECIALLY FROM KTUS EAST. CLOUD BASES WILL GENERALLY BE
HIGH WITH LEVELS ABOVE 10000 FEET. STRONG AND VARIABLE OUTFLOW WINDS
TO 40 KTS WILL BE POSSIBLE NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 25, 12:47 PM MST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST WED JUN 25 2008

AZZ019-029-030-033>035-260700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1247 PM MST WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MUCH OF
SOUTHEAST ARIZONA THIS AFTERNOON. UNFORTUNATELY...MANY OF THESE
THUNDERSTORMS WILL PRODUCE LIGHTNING BUT LITTLE RAIN AS THE LOWER
LEVELS OF THE ATMOSPHERE REMAIN RELATIVELY DRY. THIS LOW LEVEL
DRYNESS COULD RESULT IN ISOLATED MICROBURSTS LATE THIS AFTERNOON
AND EARLY THIS EVENING...WITH A FEW GUSTS OVER 50 MPH POSSIBLE.
MOST OF THE STORMS WILL DISSIPATE AFTER ABOUT 9 PM THIS
EVENING...BUT GUSTY SOUTH OR SOUTHEAST WINDS COULD DEVELOP LATER
TONIGHT IF MORE ORGANIZED THUNDERSTORMS DEVELOP OVER NORTHERN
SONORA AND PUSH OUTFLOWS INTO SOUTHEAST ARIZONA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A RISK OF ISOLATED THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH NEXT TUESDAY...MAINLY NEAR MOUNTAINS. THE LOWER
LEVELS OF THE ATMOSPHERE WILL REMAIN RATHER DRY...SO THERE WILL BE
A CONTINUED RISK OF DRY LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 41 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cochise

When
June 26, 12:15 PM MST
Where
Cochise County, 1.89 mi ESE of Fenner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.960, -110.200

A trained spotter reported 0.88 inch hail east of Benson.

Hail, Pima

When
June 26, 2:06 PM MST to 2:20 PM MST
Where
Pima County, 5.85 mi E of Littletown
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
32.130, -110.770

Hail up to 1.25 inches in diameter occurred in the Rita Ranch area and along Houghton Road between Valencia Road and Interstate 10.

Flash Flood, Pima

When
June 26, 3:11 PM MST to 4:00 PM MST
Where
Pima County, 1.36 mi WNW of Jaynes to 1.96 mi WNW of Jaynes
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.310, -111.050

Washes were running across Silverbell road near Sunset Road.

Hail, Pima

When
June 26, 3:11 PM MST
Where
Pima County, 1.36 mi WSW of Rillito
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.410, -111.170

A trained spotter recoreded nickel sized hail near Marana.

Flash Flood, Pima

When
June 26, 3:15 PM MST to 4:30 PM MST
Where
Pima County, 3.89 mi W of Pantano to 3.45 mi W of Marsh
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
32.010, -110.645

A 6 foot rise occurred on Cienega Creek South of Vail.

Flash Flood, Pima

When
June 26, 3:15 PM MST to 3:20 PM MST
Where
Pima County, 3.68 mi WNW of Tucson to 3.63 mi WNW of Tucson
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.255, -110.985

A vehicle was stranded in the road at Fairview Avenue and Tipton Drive due to high water.

Thunderstorm Wind, Pima

When
June 26, 3:39 PM MST
Where
Pima County, 1.36 mi ENE of Kino
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.210, -110.910

Part of a roof was lost on a home near 36th St and Kino Blvd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97653, 97654, 97650, 97655, 97649, 97652, 97657.